- [Show abstract] [Hide abstract] ABSTRACT: For treating end-stage renal disease-associated anemia, various strategies to achieve optimal hemoglobin levels with lower erythropoiesis stimulating agent doses are being tried. One of these involves the use of a high dose [transferrin saturation (TSAT) >30%] of intravenous (IV) iron supplementation. However, due to in vitro effects of iron on stimulating bacterial growth, there are concerns of increased risk of infection. The safety of higher iron targets with respect to infectious complications (bacteremias, pneumonias, soft tissue infections, and osteomyelitis) is unknown. This was a retrospective study of patients on maintenance hemodialysis from a single, urban dialysis center to assess the long-term impact of the higher cumulative use of IV iron, on the incidence of clinically important infections. Our iron protocol was modified in June 2010 to aim for TSAT >30% unless serum ferritin levels were >1200 ng/mL. Data from only those patients who had been on dialysis for the whole duration between June 2009 and May 2011 were included. A total of 140 patients with end-stage renal disease on hemodialysis patients were found to be eligible for the study. There was a statistically significant increase in the mean TSAT and mean serum ferritin with the new anemia management protocol with a significant decrease in the mean erythropoiesis stimulating agent dose requirement. There was no statistically significant increase in the incidence of infectious complications. Although in vitro effects of iron are known to stimulate bacterial growth, a higher IV dose of iron may not increase the risk of infection in such patients.
- [Show abstract] [Hide abstract] ABSTRACT: Increased vascular calcification, possibly due to the biochemical problem of calcium (Ca) and phosphate excess, has been associated with cardiovascular disease in patients with end stage renal disease. The use of a lower dialysate Ca concentration (<2.50 mEq/L) has been postulated as one of the methods to prevent long-term Ca accumulation. Concern, however, has been raised over the possibility that using a low Ca dialysate may lead to an increase in the intact parathyroid hormone concentration and therefore the need for higher doses of vitamin D analogs. This may thus mitigate the much desired long-term benefits. With an aim to decrease the total Ca load in our patients, the standard dialysate Ca concentration in our outpatient dialysis center was decreased from 2.5 to 2.25 mEq/L in September 2009. We found that the use of a lower Ca dialysate in our maintenance hemodialysis patients led to a significant reduction in the mean serum Ca concentration without a significant increase in serum parathyroid hormone levels or an increase in vitamin D analogs/Ca-based phosphate binder dose requirements. Further prospective studies are needed to assess the impact of this intervention on long-term cardiovascular morbidity and mortality.
Article: Milk of calcium in the kidney[Show abstract] [Hide abstract] ABSTRACT: Milk of calcium of the kidneys is not syn-onymous with nephrolithiasis, as manage-ment of these two entities differs. This impor-tant differential diagnosis must be considered in all patients with apparent large renal cal-culi on X-rays. We report a case of a 40-year old male who presented with acute kidney injury. An incidental finding of milk of calci-um of the bilateral renal collecting system was also observed. Treatment is mostly con-servative. However, those cases with obstruc-tive nephropathy may need percutaneous endourological marsupialization or irrigation of the milk via flexible ureteroscope. In con-trast to nephrolithiasis, the use of extracorpo-real shock wave lithotripsy is unwarranted because it will only crack solid stones and not liquid material, as seen in milk of calcium.
- [Show abstract] [Hide abstract] ABSTRACT: D-lactic acidosis has been reported in patients after a variety of gastrointestinal surgeries, particularly jejunoileal bypass. An insufficient length of small intestine to metabolize ingested carbohydrates leads to an abnormal carbohydrate load in the colon. These carbohydrates are metabolized by colonic anaerobes (especially Lactobacillus species) into the dextrorotary isomer of lactate. Unlike its levorotary counterpart, D-lactate has neurotoxic effects and patients suffering from a significant D-lactate burden may suffer encephalopathic symptoms. These symptoms are usually mild and self-limiting in patients with normal renal function. We present here a case of D-lactic acidosis in a patient with end-stage renal disease who developed recurrent and life-threatening respiratory failure due to severe D-lactic acid encephalopathy. To our knowledge, no previously reported case has been sufficiently severe to necessitate endotracheal intubation and mechanical ventilation. An array of treatments including hemodialysis effected a prompt reversal of sensorium to baseline. We describe the potential treatments for D-lactic acidosis, which can be viewed as a paradigm of substrate, catalyst and pathologic product and review reports of their relative efficacy.
- [Show abstract] [Hide abstract] ABSTRACT: Treatment with antiviral and/or immunosuppressive therapy is considered the standard care in patients with hepatitis C virus (HCV)-associated membranoproliferative glomerulonephritis (MPGN). However, even with an adequate therapy, a favourable response is not always guaranteed. In patients with HCV-associated MPGN, a delayed spontaneous remission of nephrotic syndrome is rare. We present here one such case. Our patient refused antiviral (and immunosuppressive) therapy throughout the course of his illness and was thus managed symptomatically. More than 8 months after presentation, an unexpected gradual resolution of his nephrotic syndrome was noted. The urine protein/creatinine ratio decreased from ~16 000 mg/g of creatinine on presentation to 500 mg/g of creatinine in the 12th month. This was however not accompanied by resolution of HCV or cryoglobulinaemic activity. Our case demonstrates the possibility of a delayed spontaneous remission occurring in this disease. This must be considered when weighing treatment options in such patients.